View Full Version : Working out with pain meds?
02-09-2007, 05:38 AM
I have a dumb question but I will ask it anyway. Is it okay to workout taking narcotic pain meds? Cardio is obviously out of the question right? Since it raises your heart rate and the narcotic meds make it slower? Or is it okay? A few years ago before I got sick I worked out like crazy was in great shape felt better and was happier with more energy. Now I feel slow and I am dragging myself and I have gained 30 lbs!!! I have no energy and would like to workout to feel better about myself. I am on daily pain meds and cannot go without taking them. Anyone workout while on pain management? Is it safe?
02-09-2007, 05:54 AM
Just to be safe, call your doctor and ask if you have any restrictions with any of the meds you are on (not only the narcotics, but any others as well). I would think exercise (moderate) would be great and would make you feel much better. Since I'm definitely not a medical person, I would check with your doctor. I'm sure a nice, moderate walk would help you feel better, although when I do it, I get a flare-up. Anyway, call your doctor, he might advise for or against certain exercises which would bother the abdominal area. I don't know, but think if you call, you can feel more comfortable with knowing which type of exercise is best all around.
Hi Jessica ... check with your Dr. and pharmacist about safety, but if weight loss is your goal, you can get great results with a moderately elevated heart rate. Something like brisk walking should get the job done. Walking can even be done on a treadmill. Ellipticals are nice for this also. I don't know if you have a heart rate monitor, but that is a great exercise tool and can let you know that you are working out in a safe and worthwhile zone. You can calculate the correct HR zone by doing a google search. When you start back up stick to very a easy workout and only add small increments to your workout each week. This is avoid heavy lactic acid build up which might feel like a flare, but is just exercise by-products in your bladder.
02-13-2007, 05:08 PM
Hi Jessica, I wonder the same thing. My husband and I and my daughter became members at the YMCA. I was so worry to try to do anything. But I am working at my own pace. I try to do exercise in the morning because I take detrol la during the evening time, which causes me not to sweat. It would not be a good idea to take this medicine and then go for exercises.
As for as narcotic, you might have to be cautious. Most of them you are not suppose to stand up fast and sometimes it can make you dizzy. I don't know how narcotic affects you, but maybe not take it before exercising. I don't know if you are in a gym, but most of the equipment will show what your blood pressure reads.
I started out walking and now alittle on the equipment but not too long. But I can say I do feel better. I'm just trying to get strength back in my life, and doing exercise in the cold or extreme heat I can't do it, so we decided to try the YMCA. They have a walking track inside.
Hope you do well and I hope the medicine will allow you to do the exercise.
Please let me know, how it is working for you.
02-14-2007, 02:49 AM
The only exercise I can handle is just everyday chores around the house. I tried walking my dog the other night and afer 1/2 of a mile, I got an instant flare. I was sooo mad because I wear loose, thin exercise pants, cotton underwear, and had been 'on a roll' not having a flare for 3 days. Just a simple walk at a slow pace brought it on! I hope my metabolism doesn't get any slower than it is...because I will be in big trouble weight-wise. Right now, although I'm not at the weight I'd like to be, I'm still able to wear the size I want, and since I'm afraid to eat foods other than a few that are on my 'o.k.' list, my weight has stayed down. Still can't believe the short walk brought on a terrible flare, luckily, I have home instills, so I got relief as soon as I got home.
Powered by vBulletin® Version 4.2.0 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.